Paraquat poisoning: Acute lung injury – a missed diagnosis

  • S.D. Ntshalintshali
  • T.C. Manzini

Abstract

Paraquat is a herbicide of great toxicological importance because it is associated with high mortality rates, mainly due to respiratory failure. We report the case of a 28-year-old man admitted to the casualty department at Ngwelezana Hospital, Empangeni, KwaZulu- Natal, South Africa, with a history of vomiting and abdominal pain after ingestion of ~100 mL of an unknown substance, later identified as paraquat, together with an unknown amount of alcohol, in a suicide attempt. He developed respiratory distress associated with lung parenchymal infiltrates that required ventilatory support and later a spontaneous pneumothorax, and died in the intensive care unit. We discuss the importance of a high index of suspicion of paraquat poisoning in rural areas, where paraquat is readily available as a herbicide on farms, in patients with a similar presentation. We further stress the importance of identifying the classic radiological progression after paraquat poisoning, to help avoid a delay in diagnosis if the culprit substance is not known (as happened in our case). Lastly, we look at the importance of avoiding oxygen supplementation, and early administration of immunosuppressive therapy, to improve outcome.

Published
2017-05-05
Section
Articles

Journal Identifiers


eISSN: 0256-95749
print ISSN: 2078-5135